I've heard that children who are taking antibiotics for an illness —
like an ear infection — should not get a vaccine at the same time.
Is this true? – Ishani
Not usually. For most kids, taking antibiotics for a mild illness (like an ear
infection) shouldn't keep them from getting their vaccinations
Antibiotics do not interfere with the ingredients in vaccines or cause a bad reaction
in a child who has just been vaccinated.
Kids taking antibiotics for a moderate or severe illness should not get vaccinated
until they recover from the illness — but this applies to all children who are
sick, not just those who are taking antibiotics. That's because it can be hard to
figure out whether symptoms like a fever
following a vaccination are a side effect of the vaccine or due to the illness itself.
As soon as a child is feeling better, even if he or she is on antibiotics, the vaccine
can and should be given.
If you're concerned about your child's health and the safety of getting vaccinated,
talk to your doctor or the person administering the vaccine.